Idaho, 2018Heavy Snow in Idaho, March 24, 2018
March 24, 2018 · NWS OTX · 5 events in 1 county or zone
A Pacific storm system moved into north Idaho during the early morning hours of March 24th. While most valley locations received 1 to 3 inches of snow, locally some notably higher amounts were recorded making travel around the region slippery and hazardous.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system moved into north Idaho during the early morning hours of March 24th. While most valley locations received 1 to 3 inches of snow, locally some notably higher amounts were recorded making travel around the region slippery and hazardous.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 23, 9:31 PM PST, 2 hours 29 minutes earlier.
Area forecast discussion, Mar 23, 9:31 PM PST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1031 PM PDT Fri Mar 23 2018
.SYNOPSIS...
The weather will be cold and unsettled for the weekend. Snow is
likely tonight and Saturday morning for most locations of the
Inland Northwest. Temperatures will gradually warm back into the
50s with drier conditions next week but it will be rather breezy
at times.
&&
.DISCUSSION...
Evening updates to lower snow levels and temperatures a bit in
some locations otherwise the increase in pops after 11 pm tonight
remain warranted as numerous high resolution models agree with
bringing in more disturbances up from the south to keep
precipitation, primarily in the form of snow, going over a good
portion of Eastern Washington and North Idaho late tonight and on
through tomorrow. Highly sheltered locations up in the northern
valleys of the mountain zones are likely to hold onto some snow
accumulation for a spell and as such a winter weather advisory
was issued earlier to address the situation. /Pelatti
&&
.AVIATION...
06Z TAFs: Large area of low pressure with smaller disturbances
nested inside it and moving around will continue to influence the
aviation area. The cold conditionally unstable nature of a big
portion of it will allow for a spring mix of precipitation in the
form of snow, rain, and small graupel to fall at times and produce
VFR/MVFR conditions with IFR conditions at times associated with
the more intense snowfall. The change in wind speed with height
is now expected to be gradual enough to no longer merit any
mention of low level wind shear. The expectation is the winds
will increase and become more gusty and prevail from the
southwest during the day tomorrow. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 33 41 25 44 27 46 / 50 80 20 10 10 10
Coeur d'Alene 32 40 23 43 24 43 / 60 90 20 20 20 20
Pullman 33 41 26 43 29 44 / 70 70 10 30 20 10
Lewiston 38 50 32 50 34 53 / 50 60 10 20 20 10
Colville 31 43 24 47 25 49 / 60 90 20 20 10 10
Sandpoint 30 38 23 42 25 42 / 60 90 40 20 20 20
Kellogg 30 37 24 39 25 39 / 70 90 20 40 20 20
Moses Lake 34 51 26 53 28 55 / 50 40 0 0 0 10
Wenatchee 33 47 27 50 31 52 / 50 40 10 10 10 10
Omak 29 42 23 48 27 51 / 60 70 10 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 5 PM PDT Saturday for Northern
Panhandle.
WA...Winter Weather Advisory until 5 PM PDT Saturday for Northeast
Mountains-Okanogan Highlands.
&&Hazardous weather outlook, Mar 23, 5:02 AM PST, 18 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
602 AM PDT Fri Mar 23 2018
IDZ002-003-026-027-WAZ031>036-041>044-241315-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
602 AM PDT Fri Mar 23 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
No hazardous weather is expected at this time.
IDZ001-004-WAZ037-038-241315-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
602 AM PDT Fri Mar 23 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
An early morning system is expected to snow showers to area.
Elevations above 4000 feet expected to receive 6 to 12 inches.
Valleys and lower terrain can expect 1 to 4 inches. Light
accumulations on road ways can produce hazardous travel
conditions.
Heavy Snow, Northern Panhandle
- When
- March 24, 12:00 AM PST to 1:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Social Media
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A member of the public reported 4 inches of new snow accumulation at Priest Lake.
Heavy Snow, Northern Panhandle
- When
- March 24, 12:00 AM PST to 1:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A spotter located 6 miles south of Elmira reported 7.5 inches of new snow accumulation.
Heavy Snow, Northern Panhandle
- When
- March 24, 12:00 AM PST to 1:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- SNOTEL
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
The Ragged Mountain SNOTEL site reported 5 inches of new snow accumulation.
Heavy Snow, Northern Panhandle
- When
- March 24, 12:00 AM PST to 1:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A spotter near Naples reported 7.5 inches of new snow accumulation.
Heavy Snow, Northern Panhandle
- When
- March 24, 12:00 AM PST to 1:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Public
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
The Schweitzer Mountain ski resort reported 12 inches of new snow accumulation.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, March 24, 20181 death · 1 event
- Wildfire in Florida, March 24 to 26, 2018$150,000 · 1 event
- Winter Weather in Virginia, March 24, 2018$30,000 · 2 events
- Heavy Snow in Indiana, March 24, 201814 events
- Winter Storm in Virginia, March 24 to 25, 201814 events
- Heavy Snow and Winter Weather in Kentucky, March 24, 201814 events
- Winter Storm and Winter Weather in North Carolina, March 24 to 25, 201811 events
- Winter Storm and Winter Weather in Kentucky, March 24, 201810 events
- Heavy Snow and Winter Weather in West Virginia, March 24 to 25, 20188 events
- Winter Storm and Winter Weather in Indiana, March 24, 20186 events
- Winter Weather in North Carolina, March 24 to 25, 20185 events
- Winter Storm in North Carolina, March 24 to 25, 20185 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746797, 746798, 746799, 746800, 746801.